Alert archive / Kansas / Wind Chill Advisories in 2016

Wind Chill Advisory 3, NWS Topeka, KS

December 16, 201623 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Dec 16, 2016, 2:49 PM CST for 23 counties in Kansas. It took effect at Dec 17, 2016, 9:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2016, 2:49 PM CST (20:49 UTC)
In effect from
Dec 17, 2016, 9:00 PM CST
Expired
Dec 18, 2016, 11:04 AM CST
In force
14 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS43 KTOP 162049
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
249 PM CST FRI DEC 16 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-170400-
/O.NEW.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/
/O.EXT.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
249 PM CST FRI DEC 16 2016

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM SATURDAY TO NOON CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM SATURDAY TO NOON CST
SUNDAY. 

* TIMING...FREEZING DRIZZLE NORTH OF INTERSTATE 70 WILL GRADUALLY
  DIMINISH TONIGHT. AN ARCTIC AIRMASS WILL BEGIN TO SURGE
  SOUTHEAST THROUGH THE AREA TONIGHT AND WILL CAUSE ANY WET
  UNTREATED ROADWAYS TO REFREEZE. LIGHT TO MODERATE SNOWFALL IS
  EXPECTED TO OVERSPREAD THE AREA LATE TONIGHT INTO SATURDAY
  AFTERNOON AND END SATURDAY EVENING. AS THE COLD AIR CONTINUES TO
  BUILD IN...DANGEROUSLY COLD WIND CHILL VALUES WILL DEVELOP
  SATURDAY AND SATURDAY NIGHT.

* WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO
  WILL BE COMMON SATURDAY NIGHT AND SUNDAY MORNING. 

* MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED FROM
  FREEZING DRIZZLE AND REFREEZING OF WET ROADWAYS TONIGHT.
  SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES SATURDAY WITH SOME
  BLOWING AND DRIFTING OF THE SNOW WILL ALSO CREATE DANGEROUS
  TRAVEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS ... AND USE CAUTION WHILE DRIVING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
6 follow-up statements
253 
WWUS43 KTOP 170346
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CST FRI DEC 16 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-171200-
/O.CON.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/
/O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
946 PM CST FRI DEC 16 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST
SATURDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO
NOON CST SUNDAY...

* TIMING...FREEZING DRIZZLE NORTH OF INTERSTATE 70 WILL GRADUALLY
  DIMINISH AFTER MIDNIGHT. AN ARCTIC AIRMASS WILL BEGIN TO SURGE
  SOUTHEAST THROUGH THE AREA THROUGH THE TONIGHT AND WILL CAUSE
  ANY WET UNTREATED ROADWAYS TO REFREEZE. LIGHT TO MODERATE
  SNOWFALL IS EXPECTED TO OVERSPREAD THE AREA EARLY SATURDAY
  MORNING AND INTO THE AFTERNOON AND END SATURDAY EVENING. AS THE
  COLD AIR CONTINUES TO BUILD IN...DANGEROUSLY COLD WIND CHILL
  VALUES WILL DEVELOP SATURDAY AND SATURDAY NIGHT.

* WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO 
  WILL BE COMMON SATURDAY NIGHT AND SUNDAY MORNING. 

* MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED FROM
  FREEZING DRIZZLE AND REFREEZING OF WET ROADWAYS TONIGHT.
  SNOWFALL ACCUMULATIONS OF ONE TO FOUR INCHES SATURDAY WITH SOME
  BLOWING AND DRIFTING OF THE SNOW WILL ALSO CREATE DANGEROUS
  TRAVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS... AND USE CAUTION WHILE DRIVING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
769 
WWUS43 KTOP 170952
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CST SAT DEC 17 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-172200-
/O.CON.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/
/O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
352 AM CST SAT DEC 17 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST SUNDAY...

* TIMING...FREEZING DRIZZLE WILL CONTINUE THIS MORNING. SNOW WILL
  OVERSPREAD AREAS ALONG AND NORTH OF INTERSTATE 70 AFTER 10
  AM...AND SOUTH OF INTERSTATE 70 AFTER 2 PM. SNOW WILL COME TO AN
  END FROM NORTHWEST TO SOUTHEAST BY 9 PM. DANGEROUSLY COLD WIND
  CHILLS WILL PERSIST THROUGH SUNDAY MORNING.

* SNOW AND ICE ACCUMULATION...A GLAZE OF ICE ON AREA ROADS AND
  OTHER SURFACES IS LIKELY. WIDESPREAD SNOW AMOUNTS OF 2 TO 4
  INCHES ARE LIKELY...WITH A BAND OF 4 TO 6 INCHES POSSIBLE.

* WIND CHILL VALUES...WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO
  WILL BE COMMON SATURDAY NIGHT AND SUNDAY MORNING.

* MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED THROUGH
  THIS EVENING DUE TO THE COMBINATION OF A GLAZE OF ICE AND
  BLOWING AND DRIFTING OF SNOW. BRIEF PERIODS OF WHITEOUT
  CONDITIONS WILL BE POSSIBLE. THE VERY COLD CONDITIONS WILL BE
  DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND REDUCED VISIBILITY...AND USE CAUTION WHILE DRIVING.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE..

&&

$$
502 
WWUS43 KTOP 172011
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
211 PM CST SAT DEC 17 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-180300-
/O.CON.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/
/O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
211 PM CST SAT DEC 17 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST SUNDAY...

* TIMING...SNOW WILL CONTINUE ACROSS THE AREA THROUGH THE
  AFTERNOON AND INTO THE EVENING HOURS...WITH BEST CHANCE FOR SOME
  LOCALLY MODERATE TO HEAVY SNOW IN THE LATE AFTERNOON. SNOW IS
  EXPECTED TO COME TO AN END FROM NORTHWEST THROUGH SOUTHEAST BY 9
  PM. DANGEROUSLY COLD WIND CHILLS WILL PERSIST THROUGH SUNDAY
  MORNING.

* SNOW AND ICE ACCUMULATION...A GLAZE OF ICE ON AREA ROADS AND
  OTHER SURFACES REMAINS UNDER AREA SNOWFALL. WIDESPREAD SNOW
  AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE. 

* WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO
  WILL BE COMMON SATURDAY NIGHT THROUGH SUNDAY MORNING.

* MAIN IMPACTS...HAZARDOUS TRAVEL CONDITIONS CONTINUE THROUGH THIS
  EVENING DUE TO THE COMBINATION OF A GLAZE OF ICE AND BLOWING AND
  DRIFTING OF SNOW. BRIEF PERIODS OF WHITEOUT CONDITIONS WILL BE
  POSSIBLE. ROADS ARE LIKELY TO REMAIN SLICK IN THE OVERNIGHT
  HOURS GIVEN THE VERY COLD TEMPERATURES.  THE VERY COLD
  CONDITIONS WILL BE DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
AND SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND REDUCED VISIBILITY...AND USE CAUTION WHILE DRIVING.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE..

&&

$$
378 
WWUS43 KTOP 180259
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CST SAT DEC 17 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-181100-
/O.EXP.KTOP.WW.Y.0008.000000T0000Z-161218T0300Z/
/O.CON.KTOP.WC.Y.0003.161218T0300Z-161218T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
859 PM CST SAT DEC 17 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...


* THE LIGHT SNOW WILL END LATE THIS EVENING. THERE WILL BE A LESS
  THAN A HALF INCH OF ADDITIONAL ACCUMULATION. NORTHWEST WINDS OF
  10 TO 20 MPH WITH TEMPERATURES FALLING TO 3 TO 10 BELOW ZERO
  WILL CREATE DANGEROUS WIND CHILL VALUES.

* WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO
  WILL BE COMMON TONIGHT THROUGH SUNDAY MORNING.

* MAIN IMPACTS...ROADS ARE LIKELY TO REMAIN SLICK IN THE
  OVERNIGHT HOURS GIVEN THE VERY COLD TEMPERATURES. THE VERY COLD
  CONDITIONS WILL BE DANGEROUS TO ANYONE EXPOSED TO THE ELEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
910 
WWUS43 KTOP 181050
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CST SUN DEC 18 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-181800-
/O.CON.KTOP.WC.Y.0003.000000T0000Z-161218T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
450 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WIND CHILL VALUES...WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO
  WILL BE COMMON THROUGH LATE MORNING TODAY.

* MAIN IMPACTS...VERY COLD CONDITIONS WILL BE DANGEROUS TO ANYONE
  EXPOSED TO THE ELEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
906 
WWUS43 KTOP 181704
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1104 AM CST SUN DEC 18 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-181815-
/O.CAN.KTOP.WC.Y.0003.000000T0000Z-161218T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
1104 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL VALUES HAVE IMPROVED AND WILL CONTINUE THROUGHOUT THE
DAY...THEREFORE THE WIND CHILL ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 16, 11:37 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 16, 11:37 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1137 AM CST Fri Dec 16 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CST Fri Dec 16 2016

Early Friday morning, a largely zonal and relatively fast upper
level flow pattern was dominating the Central Plains with an
embedded short wave trough crossing the Rockies. Cyclogenesis was
ongoing over eastern CO with increasing winds and rapid low-level
moisture transport from Oklahoma and south central KS into the
local area. While areas from Salina to Emporia and south were
quickly saturating in the low levels with drizzle developing,
significant dewpoint depressions remained over northeast KS. This
saturation and drizzle will steadily develop northeast over the
next few hours, with a good chance for drizzle across much of the
area by 8 AM. Temperatures have been steady or warming slightly,
but in the upper 20s to lower 30s with wet bulb temperatures
cooler yet. Believe that as the saturation occurs, temperatures
will cool slightly or remain steady as wet bulb cooling offsets
advection factors, but will then see a gradual warming through the
morning and early afternoon with temperatures rising above
freezing from southwest to northeast. Most of the area should rise
above freezing by early afternoon but far northern KS remains in
question and could linger in the 30-33 range through the entire
day while drizzle continues. Regardless of timing, with cold
ground/road conditions, it will not take much freezing drizzle to
cause impacts on the roadways and expect this to be a rather
efficient drizzle producer by late morning. Any impacts will be
mainly focused on travel as icing will be less than a tenth of an
inch.

By evening, surface low pressure will slide off to the southeast
of the forecast area and cold air will quickly spill south. This
front may be able to squeeze out a bit more drizzle but much of
the deeper lift will shift east by this time so have reduced pops
after 9 PM. If drizzle does occur along the front, could see
additional impacts given the expected quick transition to sub-
freezing temperatures. Temperatures will basically fall
continuously from mid evening through a good chunk of Saturday
with wind chills becoming quite cold as well.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CST Fri Dec 16 2016

An active, multi-hazard event is shaping up for the weekend that
will certainly remind us that winter has arrived. A gradually
filling 998 mb surface low will be exiting the region at the onset
of the period with strong CAA already taking place along its
backside during the morning, ensuring that our high temperatures
will be reached early in the day. The northern extent of the
possible freezing drizzle area will bisect the CWA from SW to NE
and rapidly shift SE and out of the area before 18Z as BL temps
continue to plummet into the ice nucleation regime and deeper
moisture overspreads the area.

Snow will replace freezing drizzle as the next threat on the
bucket list from Saturday late morning through late afternoon and
models are coming into alignment on the possibility of a moderate
to even heavy band of snow across the CWA. A corridor of 700-400
mb frontogenetical forcing along the leading edge of the CAA will
be the main driver of this snowfall as it drops southward through
the area. The NAM/GFS/EC are in agreement on the placement of this
band of snow but differ with the magnitude of the forcing. Began
trending the forecast snow ratios/QPF values upward above the
blended guidance towards the GFS and EC solutions. Increased snow
ratios from approximately 14:1 to 20:1 and QPF from 0.12 to 0.19
inches given the mesoscale forcing type, location of the lift
right through the DGZ, and the juxtaposition of negative EPV right
above the frontogenetical zone. This results in forecast snowfall
totals increasing to between 1 and 3+ inches. The 00Z GFS sounding
shows a classic cross hairs heavy snow setup with a deep 3000-4000
m dendritic zone bisected by the maximum omega in the layer. This
type of setup could easily produce 1"+ per hour snowfall rates and
will bear close watching over the next 24 hours. The only saving
grace is that this band of heavy snow will be short-lived, exiting
the area around 00Z.

Winds will also come into play during the day on Saturday as good
low-level differential cold air advection deepens the boundary
layer to over 1 km in depth with winds at the top of the layer
pushing 30- 35 kts. A tight 25-35 ubar/km surface pressure
gradient combined with an approaching 500mb PV anomaly will only
serve to increase the potential for strong winds. These winds
would further reduce visibilities in the snow band and make
driving very difficult. Increased winds towards the upper end of
the guidance envelope with this forecast update.

Finally, there is the cold air itself to content with on Saturday
afternoon through Sunday. Temperatures will plummet through the
day on Saturday and be in the single digits by sunset. Lows on
Sunday morning will be in the single digits below zero with
windchill values between -15 and -20 F starting Saturday afternoon
through mid- morning Sunday. Low temperatures on Saturday
night/Sunday morning will depend slightly on the extent of the
snowfall earlier in the day. However, with 850 mb temps crashing
to -19 C by Sunday morning as the surface high nears, no matter
how you slice the possibilities it will be very cold.

The forecasted snow and wind chill values for Saturday and Sunday
are well within advisory criteria and will have a significant
impact on those traveling or outside. However, but the decision
was made in coordination with surrounding offices to hold off on
any headlines beyond tonight in order to avoid any confusion that
may come with having multiple headlines in effect for the same
area at different times. Thus, the current winter weather advisory
headlines focus on the freezing drizzle threat for today and
tonight.

Thankfully, this Arctic blast will be short-lived. As the surface
high slides to the south and east and becomes stationary over the
Southern Plains for the first half of the week, warm return flow
will push highs back into the 30s and 40s for Monday and beyond. A
deep upper level trough pushes through for midweek, but precip
chances look to be low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM CST Fri Dec 16 2016

Conditions across the area range from IFR to LIFR as FZDZ/DZ
continue to overspread the area.  Expect the freezing conditions to
continue until 21Z when temperatures warm enough to change
precipitation to -DZ.  Ceilings look to deteriorate to LIFR near 23-
01Z as a cold front pushes through and then return to IFR for most
of the night.  MVFR may be seen after sunrise before snowfall is
expected.  Decided to leave out any mention of -SN due to how late
in the period it is expected to begin at terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
KSZ020>024-026.

Winter Weather Advisory until midnight CST tonight for
KSZ008>012.

Winter Weather Advisory until 3 PM CST this afternoon for
KSZ034>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Skow
AVIATION...Heller
Hazardous weather outlook, Dec 16, 3:55 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CST FRI DEC 16 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-171000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

FREEZING DRIZZLE WILL OVERSPREAD THE AREA THIS MORNING...ENDING IN
THE SOUTH BY LATE IN THE MORNING AND PERSISTING IN FAR NORTHERN
KANSAS THROUGH THE AFTERNOON AND EVENING. UNTREATED SURFACES MAY
BECOME SLICK. A WINTER WEATHER WEATHER ADVISORY IS IN EFFECT FOR
THIS HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING SNOW IS LIKELY ON SATURDAY WITH THE HEAVIEST AMOUNTS
SOUTH AND EAST OF THE TURNPIKE IN THE AFTERNOON. AREAS OF BLOWING
SNOW WILL BE POSSIBLE AS WELL DURING THE AFTERNOON AND
EVENING...WHICH WOULD FURTHER IMPACT TRAVEL. WIND CHILLS WILL ALSO
DIP TO BETWEEN 15 AND 20 DEGREES BELOW ZERO SATURDAY EVENING
THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF ANY ICE ACCUMULATIONS OR IMPACTS WOULD BE GREATLY
APPRECIATED.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

SKOW

In the hours before

Local storm report, Dec 16, 10:15 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     FREEZING RAIN    EMPORIA                 38.40N 96.18W
12/16/2016  M0.06 INCH       LYON               KS   ASOS

            MEASURED ON EMPORIA AIRPORT ICE SENSOR.

0955 AM     FREEZING RAIN    CONCORDIA               39.57N 97.66W
12/16/2016  M0.02 INCH       CLOUD              KS   ASOS

            MEASURED AT CONCORDIA ASOS FOR PAST HOUR.

&&

KC
Local storm report, Dec 16, 10:27 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     FREEZING RAIN    MARYSVILLE              39.84N 96.65W
12/16/2016  U0.00 INCH       MARSHALL           KS   EMERGENCY MNGR

            SEVERAL ACCIDENTS REPORTED ACROSS THE COUNTY.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 10:04 PM CSTWinter Weather AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more47 hr

Nearby

Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.